How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4485
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

Has reduction or loss of libido been reported as a side effect

This answer was rated:

Has reduction or loss of libido been reported as a side effect of ECT? Patient is mail, mid 50's, treated in 2002.


Welcome to Just answer !

Well there have been no valid reports citing connection between ECT and decreased libido as it's side effect.So the loss of libido is more likely to be due to other potential reasons as mentioned below.

-- Relapse of depression or Treatment resistant depression , which can lead to loss of libido.

-- Use of psychotropic medications along this duration as some of them are known to cause sexual side effects including lack of sex drive/libido.

So kindly please tell me the drugs that he has been taking currently ?

I will get back to you once you reply to my query.


Customer: replied 3 years ago.

Looking further into the history, the individual attempted suicide on December 30, 2002 by cutting both wrists. When he thought he was not going to be successful, he stabbed himself in the chest, slicing the pericardium and piercing a lung. He was hospitalized for 2 weeks and then placed in a mental ward for one month, during which he was treated by ECT. When released, he was prescribed antidepressant for one year. At the end of that period he stopped taking the medication and is not currently taking any medication. Spouse states that he does not appear depressed in any way, and admits that she was advised that ECT was the best treatment for her husband, however, no one mentioned the lose of libido to her. Couples counseling may be required to affect change.

Thanks for the valuable inputs.

Well i believe the patient needs to be re-evaluated for depression as it is quite possible that the patient's spouse is not able to appreciate symptoms of depression and therefore suggesting the lack of libido as an implication of ECT when there is a more likely possibility of his underlying depression being the reason behind his current state.

Also after re-evaluation he shall be started on an anti depressant drug such as Wellbutrin XL ( GENERIC NAME-- Bupropion) at dose of 150-300 mg / day , which shall not only uplift his mood and infuse energy and enthusiasm but also it shall improve his libido / sex drive and this is a unique quality of this drug which makes it different from other anti depressants which cause decrease in sex drive.

Yes couple's counseling is also to be embarked upon so as to provide some clear and objective insight to the patient and his spouse about the core issue of him being reeling under depression which invariably is effecting his general well being and sex life.

I hope this helps.

Wish you all the best.

Please kindly leave a Positive rating if you are satisfied with the answer as only then will i be credited for my service.


Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions